When Plenty of Candy Is No Good

1University of Texas Southwestern, Dallas, TX

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 651

Case Presentation:

A 45 year‐old woman presents with 2 weeks of weakness and fatigue. The patient has no past medical history except for depression, and her only medication is an SSRI. The patient denies any recent illness, fevers, cough. She is post‐menopausal and had no other signs of overt bleeding. She denies any orthopnea, PND or weight gain. Her blood pressure was 161/96 mm Hg. Her strength measures 5/5 globally and there are no focal neurological deficits. She did struggle to move her extremities and exhibit a Gower’s sign. Electrocardiogram had prominent U‐waves, Potassium was 2 mmol/L; Bicarbonate was 35 mmol/L; pH was 7.51; renin (<0.5 ng/ml/hr) and aldosterone (<3 ng/dl) were both undetectable. Additional laboratory values indicated an AM cortisol of 10, elevated trans‐tubular potassium gradient, and elevated urinary cortisol levels (155.8 ug/24, nl 4‐50 ug/24). Urine toxicology screen was negative.

Upon further questioning of the patient’s dietary history, she admits to consuming 2‐3 boxes a day of GOOD & PLENTY, a candy which contains licorice extract. She had been eating large amounts for approximately two months but had stopped two weeks prior to presentation stating that she felt too weak to go to the store to buy additional candy.

The patient was treated with intravenous and oral potassium chloride leading to normalization of her potassium. Her weakness improved and electrocardiographic abnormalities resolved. The patient continued oral potassium supplements for an additional two weeks as an outpatient with strict warnings to cease further licorice consumption. Follow‐up showed resolution of hypokalemia even after potassium supplements were stopped.

Discussion:

Hospitalists commonly encounter patients with severe electrolyte abnormalities. In patients presenting with hypokalemia, metabolic alkalosis, and hypertension, a diagnosis of hyperaldosteronism should be considered. In rare cases, excessive dietary intake of licorice can induce a syndrome that mimics hyperaldosteronism. Glycyrrhetinic acid, the active ingredient in licorice, inhibits the action of the renal enzyme 11β‐hydroxysteroid dehydrogenase, which is responsible for converting cortisol to inactive cortisone in the kidneys. The resulting elevated levels of cortisol lead to activation of mineralocorticoid receptors, resulting in a state of apparent mineralocorticoid excess. This pseudohyperaldosteronism can be distinguished from primary hyperaldosteronism by demonstrating suppressed aldosterone levels. In addition to consumption of licorice candy, there have been case reports of pseudohyperaldosteronism caused by other licorice‐containing products such as antacid powders, gum, tea sweeteners and herbal preparations.

Conclusions:

In patients with severe electrolyte abnormalities, a careful diet and drug history must be obtained. Recognizing the triad of hypokalemia, metabolic alkalosis, and hypertension will help prompt a work‐up to evaluate for hyperaldosteronism. Cases in which the aldosterone levels are low, may lead to the diagnosis of pseudohyperaldosteronism. Cessation of consumption of licorice‐containing products in these situations can lead to resolution of hypokalemia.

To cite this abstract:

Tran P. When Plenty of Candy Is No Good. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 651. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/when-plenty-of-candy-is-no-good/. Accessed July 17, 2019.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.